Pennsylvania, 2013

Tornadoes and Flash Flooding in Pennsylvania, June 27 to 28, 2013

June 27 to 28, 2013 · NWS CTP · 18 events in 10 counties and zones

A MCV and broader mid-level trough crossed the central Appalachians and triggered strong to severe thunderstorms from the central ridges into the Susquehanna River Valley during the afternoon and evening. Very high boundary layer moisture and humidity contributed to heavy rainfall/flash flooding and precipitation loading within consolidating convection.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$6.6 million
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A MCV and broader mid-level trough crossed the central Appalachians and triggered strong to severe thunderstorms from the central ridges into the Susquehanna River Valley during the afternoon and evening. Very high boundary layer moisture and humidity contributed to heavy rainfall/flash flooding and precipitation loading within consolidating convection. While the deep layer flow and shear were somewhat modest, ambient vertical vorticity just ahead of the MCV and low LCLs aided in the development of two weak, short-lived (EF1) tornadoes in Centre and Perry Counties. Deep moisture (PWAT) values around two inches along with relatively slow, south-to-north training cells and bands produced significant flash flooding, particularly in DuBois and Beech Creek which sustained extensive flood damages due localized 4-6+ inch rainfall amounts. Both towns were declared a State of Emergency. The Bald Eagle Creek at Beech Creek Station surged nearly 8 feet in 4 hours and crested just below major flood stage. The creek officially crested at 13.75 feet which was the sixth highest crest on record. An 86-year old man was swept away and killed by the rising flood waters in Beech Creek.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jun 27, 6:50 AM EST, 3 hours 50 minutes earlier.

Area forecast discussion, Jun 27, 6:50 AM EST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
750 AM EDT THU JUN 27 2013

.SYNOPSIS...
AN UNSEASONABLY DEEP TROUGH WILL CARVE OUT OVER THE EASTERN UNITED
STATES FROM THE GREAT LAKES THROUGH THE MID-SOUTH INTO THE WEEKEND.
THIS PATTERN WILL FEATURE SLIGHTLY COOLER TEMPERATURES AND SEVERAL
OPPORTUNITIES FOR RAINFALL...SOME OF WHICH MAY BE LOCALLY HEAVY. THE
UNSETTLED WEATHER REGIME WILL PERSIST INTO THE FIRST WEEK OF JULY AS
THE UPPER LEVEL TROUGH AXIS SLOWLY MIGRATES INTO THE MISSISSIPPI
VALLEY...ALLOWING A DEEP PLUME OF TROPICAL MOISTURE ALONG THE
EASTERN SEABOARD TO SHIFT WESTWARD INTO THE APPALACHIANS.

&&

.NEAR TERM /THROUGH TONIGHT/...
DENSE FOG AND SHALLOW STRATUS HAVE BECOME A LITTLE MORE PREVALENT
ACROSS THE CWA THAN PREVIOUSLY THOUGHT. THIS IS ESPECIALLY TRUE
OVER THE ALLEGHENIES. UPDATED GRIDS TO REFLECT WIDER CVRG OF
1/4SM VISBYS. NOW THAT THE SUN IS UP...THE DENSE FOG SHOULD ONLY
LAST ABOUT ANOTHER HOUR - SO WILL NOT ISSUE DENSE FG ADVY AND
COVER WITH NOW/SPS.

IR/WV SATL SHOWS WELL-DEFINED VORT/OLD MCV MOVG INTO N-CNTRL OH
LOCATED WITHIN BASE OF H5 SHORTWAVE TROUGH OVER THE SRN GRT LKS
AND UPPER OH VLY. THE SFC LOW ASSOCD WITH THIS MESOSCALE FEATURE
IS HANDLED SIMILARLY BY THE OPERATIONAL MODELS WHICH ALL TRACK IT
ENEWD ACRS N-CNTRL PA THIS AFTN/EVE AND THEN INTO THE CATSKILLS BY
FRIDAY MORNING. STG S-SELY FLOW AT H85 WILL PULL VERY HIGH MSTR
NWD INTO CNTRL PA AHEAD OF THE SFC WAVE...WITH PWATS FCST TO
INCREASE TO AROUND 2 INCHES OVER THE E-CNTRL MTNS AND SUSQ VLY
BY 21Z. EXPECT COMBO OF LG SCALE LIFT/HGT FALLS ASSOCD WITH H5
SHORTWAVE TROUGH AND VERY HIGH MSTR AVAILABILITY TO SUPPORT
POTENTIAL FOR HEAVY TO LOCALLY EXCESSIVE RAINFALL EVENT WITH 1-2+
INCH AMTS...PARTICULARLY OVER PORTIONS OF E-CNTRL AND NERN PA WHICH
IS WHERE MOST OF THE 00Z OPRNL GUIDANCE /INCLUDING THE HI-RES MDLS/
ARE FOCUSING THEIR HEAVIEST QPF.

CONCERNING POTENTIAL FOR FLASH FLOODING...FFG VALUES REMAIN FAIRLY
HIGH IN AREA WHERE HEAVIEST RAFL IS EXPECTED...SO HAVE OPTED NOT TO
ISSUE FF WATCH ATTM. HOWEVER COULD SEE SOME LOCALIZED FLOODING
PROBLEMS DUE TO INTENSE/CONVECTIVELY ENHANCED RAIN RATES AND WILL
CONTINUE TO HIGHLIGHT THIS IN THE HWO PRODUCT. HAVE ALSO KEPT HEAVY
RAINFALL WORDING IN THE GRIDDED WEATHER ELEMENTS/WORDED FCSTS. THE
SERN ZONES ARE IN THE DAY 1 SLIGHT RISK BUT THE SVR THREAT REMAINS
SOMEWHAT UNCERTAIN...OWING TO MARGINAL INSTABILITY/WEAK LAPSE RATES.
IF SIGNIFICANT DESTABILIZATION CAN OCCUR IN ADVANCE OF THE SFC
LOW...BANDS OF TSTMS MAY POSE AN ISOLD STG TO DMGG WIND THREAT.

&&

.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
A DRIER FRIDAY IS IN STORE FOR CENTRAL PA...AS SOUTHERLY LL JET
AND ASSOC PLUME OF AND ASSOC PLUME OF HIGH PWATS PUSHES OFF THE E
COAST. HOWEVER...TRAILING ENERGY DIGGING INTO THE BACK SIDE OF THE
MEAN TROUGH WILL SUPPORT UNSETTLED CONDS WITH THE CHC OF A SHRA OR
PM TSRA. LIMITED MSTR/NEAR NORMAL PWATS SHOULD HELP CONTAIN BASIN
AVG RAFL AMTS. ENS MEAN QPF RANGES FROM ARND A THIRD OF AN INCH
ACROSS THE NW MTNS...TO JUST A FEW HUNDREDTHS IN THE SOUTH.

ALTHOUGH COOL TEMPS ALOFT SHOULD PROMOTE PLENTY OF CU/STRATO-CU ON
FRIDAY...THERE SHOULD BE ENOUGH BREAKS OF SUNSHINE EAST OF THE
ALLEGHENIES TO PUSH READINGS TO NEAR NORMAL VALUES.

ANOTHER SHORTWAVE ROTATING AROUND BASE OF TROF COULD SUPPORT A FEW
ADDITIONAL SHOWERS FRI NIGHT. HOWEVER...COVERAGE SHOULD WANE
CONSIDERABLY AS BLYR COOLS/STABILIZES AFTER SUNSET.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
UNSEASONABLY LOW HEIGHTS WILL COVER THE OHIO VALLEY AND WESTERN PA
ON SATURDAY...A PATTERN FAVORABLE FOR DIURNAL CONVECTION GIVEN
COOL TEMPS ALOFT/STEEP LAPSE RTS. HAVE INCREASED THE CHC OF PM
SHRA/TSRA ACROSS THE WESTERN COUNTIES TO ARND 60 PCT BASED ON
LATEST GEFS OUTPUT. ENS MEAN 925MB TEMPS INDICATE SAT WILL BE
ANOTHER WARM DAY ACROSS THE EASTERN HALF OF THE STATE...WHILE
CLOUDS/PRECIP KEEP READINGS COOLER ACROSS THE WEST.

MED RANGE MDL GUIDANCE IN AGREEMENT WITH REGARDS TO THE LARGE
SCALE PATTERN...INDICATING AN ANOMALOUS TROF CENTERED OVR THE E
GRT LKS/OHIO VALLEY ON SUNDAY...THEN A GRADUAL WESTWARD MIGRATION
OF TROF AND W ATLANTIC RIDGE INTO NEXT WEEK. AS THIS RETROGRESSION
TAKES PLACE...SOUTHERLY LL JET AND BAND OF ANOMALOUS PWATS ON
WESTERN PERIPHERY OF W ATLANTIC RIDGE WILL RETURN TO THE AREA...PROMOTING
ABOVE NORMAL RAINFALL FROM DIURNALLY-ENHANCED CONVECTION SUN-WED.

ALTHOUGH MCLDY SKIES SHOULD CAP DAYTIME TEMPS CLOSE TO SEASONAL
NORMS...THE SOUTHERLY FLOW OF HUMID AIR SHOULD RESULT IN A STRETCH
OF WARM NIGHTS INTO NEXT WEEK.

&&

.AVIATION /12Z THURSDAY THROUGH MONDAY/...
DENSE FOG/SHALLOW STRATUS WILL CONTINUE TO IMPACT MOST AIRFIELDS
THRU 13-14Z WITH VIS-CIGS AOB AIRFIELD MINS. SOME IMPROVEMENT TO
3-5SM VIS IN HZ /MVFR/ IS EXPECTED BY LATER THIS MORNING.

ADDED VCTS TO MOST SITES FOR LATE MORNING INTO THE AFTN 15-20Z.
N-S BAND OF RAIN W/ EMBEDDED TSRA WILL SHIFT EWD INTO THE WRN
AIRSPACE/ZOB SECTOR AROUND 14-15Z...AND BRING MOD TO HVY SHOWERS
AND TSTMS TO THE AREA. LCL VIS MAY DROP TO 1-2SM IN +SHRA/+TSRA.

SFC LOW DEVELOPING OVER THE UPPER OH VLY EARLY THIS MORNING WILL
TRACK SLOWLY ENEWD ACRS CNTRL PA THIS AFTN/EVE AND INTO NY STATE
BY FRIDAY MORNING. POTENTIAL IS THERE FOR A FEW SEVERE STORMS
OVER THE ERN 1/3 OF THE AIRSPACE LATE THIS AFTN/EVE.

WINDS WILL SHIFT AROUND TO THE WEST BY FRIDAY MORNING WITH SCT
SHOWERS AND POSSIBLY SOME LOW CLOUDS AND FOG TO CONTEND WITH.

OUTLOOK...
FRI-MON...VFR-MVFR WITH SCT SHOWERS AND TSTMS.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...STEINBUGL
NEAR TERM...STEINBUGL
SHORT TERM...FITZGERALD
LONG TERM...FITZGERALD/CERU
AVIATION...STEINBUGL
Hazardous weather outlook, Jun 27, 8:47 AM EST, 1 hour 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
947 AM EDT THU JUN 27 2013

PAZ004>006-010>012-017>019-024>028-033>035-037-041-042-045-046-049-
050-281400-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-TIOGA-NORTHERN LYCOMING-SULLIVAN-
SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-
947 AM EDT THU JUN 27 2013

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ036-056-281400-
FRANKLIN-PERRY-
947 AM EDT THU JUN 27 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

HEAVY SHOWERS AND THUNDERSTORMS WILL OVERSPREAD THE AREA TODAY.
THERE IS A SLIGHT CHANCE THAT LOCALIZED FLOODING WILL RESULT THIS
AFTERNOON OR EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ057>059-063>066-281400-
DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
947 AM EDT THU JUN 27 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

HEAVY SHOWERS AND THUNDERSTORMS WILL OVERSPREAD THE AREA TODAY.
THERE IS A SLIGHT CHANCE THAT LOCALIZED FLOODING WILL RESULT THIS
AFTERNOON OR EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ051>053-281400-
MONTOUR-NORTHUMBERLAND-COLUMBIA-
947 AM EDT THU JUN 27 2013

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEVOIR

The radar

The State College radar (KCCX), 70 km away, was scanning. The volume nearest the first event began at 15:39 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 5 flash flood, 3 flood, 2 tornado. Local standard time, as filed.

Flash Flood, Clearfield

When
June 27, 10:40 AM EST to 7:00 PM EST
Where
Clearfield County, 3.35 mi N of Clear Run to 2.07 mi N of West Liberty
Cause
Heavy Rain
Property damage
$3.0 million
Reported by
Emergency Manager
Coordinates
41.198, -78.761

Torrential rains inundated the DuBois area with over 5 inches of rain in a 2-3 hour period from late morning into the early afternoon. Nearly 6.5 inches of rain fell at the city's sewage treatment plant, which was consistent with radar-derived storm total precipitation estimates. This resulted in historic flash flooding and closed all roads coming into and going out of the DuBois area. A state of emergency and disaster declaration was issued for Clearfield County and the DuBois area in the wake of widespread flooding. Preliminary damages related to the flooding are estimated around $15 million dollars.

The flash flooding closed dozens of roads in the northwestern portion of Clearfield County and the DuBois area. The road closures included Route 255 (East DuBois Avenue) from the intersection with McCracken Run Road in DuBois City to Penfield, Route 4003 (Mine Road) between the intersection of Route 410 (Shamokin Trail) and the intersection with Route 4002 (Stanley Bottom Road) in Brady Township, Route 3009 (McGees Mills Road) between the intersection with Buhite Road and the intersection with Grant Road in Brady Township, Dixon Avenue, Jared Street, East Maloney Road near the railroad tracks, Simpson Avenue, Platt Road, Clear Run Road and Pifer Street. DuBois City Manager John Suplizio said that the whole city was hit hard but the lower parts were devastated. Those areas include Chestnut Street, Dixon Avenue, Jared Street, The Flats, Pentz Run, Daly Street, Locust Street, Hamor Street, Sandy Street, DuBois Street and adjacent areas.

Sandy Lick Creek and Tannery Dam overflowed which contributed to the widespread flooding and road closures. The Sandy Township swift water rescue team along with other local fire departments performed over 30 rescues. More than 130 people were taken to the DuBois Area High School where a shelter was set up.

Tornado, Perry

When
June 27, 1:19 PM EST to 1:24 PM EST
Where
Perry County, 4.7 mi WSW of New Germantown to 1.76 mi WSW of New Germantown
Rating
EF1
Path length
3.02 mi
Path width
50 yd
Property damage
$3,000
Reported by
NWS Storm Survey
Coordinates
40.264, -77.645

An EF1 tornado was confirmed in Toboyne Township near Big Spring State Park/Burnt Hill Camp Area with maximum wind speeds between 80 and 90 mph. The tornado touched down one half mile southwest of Goodlane Road just off of Route 274. Large trees were uprooted and fell on a roof of a cabin. Occasional tree damage occurred in the woods along (on the east-side of) Route 274 to the Eby Cemetery. Some trees fell and blocked the road. A metal roof was partially removed from an old barn. A wind circulation was evident in a tall grass field at the end of the 3-mile damage path. All together, about 75 trees were knocked down. There were no injuries or deaths.

Thunderstorm Wind, Perry

When
June 27, 1:40 PM EST
Where
Perry County, 0.87 mi NW of Blain
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
40.340, -77.510

Thunderstorm winds estimated near 60 mph knocked down trees and utility wires in Blain. This rotating storm produced an EF1 tornado west-southwest of Blain near Big Spring State Park.

Thunderstorm Wind, Huntingdon

When
June 27, 1:40 PM EST
Where
Huntingdon County, 2.31 mi SW of Manor Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
40.593, -77.946

Thunderstorm winds estimated near 60 mph knocked down trees around Petersburg.

Flash Flood, Centre

When
June 27, 2:00 PM EST to 6:00 PM EST
Where
Centre County, 2.44 mi SSE of Potters Mills to 1.13 mi WSW of Pine Grove Mills
Cause
Heavy Rain
Property damage
$1.5 million
Reported by
Emergency Manager
Coordinates
40.766, -77.608

Torrential rains produced flash flooding in the Centre region from Pine Grove Mills and State College through Bellefonte and Milesburg. The hardest hit area was from Milesburg northeast along Route 150 to the Blanchard/Beech Creek Area near the Centre/Clinton county line. Numerous roads were closed including Route 26 from Porter Road to Benner Pike in College Township, Jacksonville Road (Route 26) in Marion Township, Route 3005 (Fox Hollow Road) from Cricklewood Drive in Patton Township to Park Ave/Porter Road in College Township, Route 455 in Walker Township, Route 550 from Upper Gyp Road to Reynolds Lane in Benner Township and Route 26 at Walnut Ridge Road in Marion Township.

Tornado, Centre

When
June 27, 3:05 PM EST to 3:07 PM EST
Where
Centre County, 1.4 mi SSE of Linden Hall to 0.51 mi S of Linden Hall
Rating
EF1
Path length
1 mi
Path width
75 yd
Reported by
NWS Storm Survey
Coordinates
40.781, -77.740

An EF1 tornado was confirmed just east of Boalsburg on Nittany Farm between US 322 (General Potter Highway) and Route 45 (Earlystown Road). The maximum wind speed was 100 mph. Eyewitnesses said the tornado pulled a small tree in a holding pond about 50 feet in the air. Visible damages included sporadic trees snapped/knocked down and metal roofing off of several outbuildings and corn crib. The last observed damage was near Cedar Run road or about 1 mile to the northwest from the initial touchdown. There were no injuries or deaths.

Thunderstorm Wind, Lancaster

When
June 27, 3:13 PM EST
Where
Lancaster County, 2.07 mi N of Intercourse
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
40.060, -76.120

Thunderstorm winds estimated near 60 mph knocked down trees in Upper Leacock Township.

Thunderstorm Wind, Centre

When
June 27, 3:40 PM EST
Where
Centre County, 0.78 mi WSW of Pine Grove Mills
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
40.724, -77.883

Thunderstorm winds estimated near 60 mph knocked down trees on Pine Grove Mountain.

Flash Flood, Clinton

When
June 27, 4:00 PM EST to 8:00 PM EST
Where
Clinton County, 0.18 mi E of Beech Creek to 0.57 mi WSW of Flemington
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Property damage
$2.1 million
Reported by
Emergency Manager
Coordinates
41.080, -77.597

Torrential rains of 4-6 inches in an hour caused significant flash flooding in the Beech Creek area. The flash flooding extended northeast along Route 150 into Mill Hall. The heavy rains and flood waters inundated the Beech Creek area, which resulted in a State of Emergency and Disaster Declaration due to numerous roads closed/damaged and covered in debris from flood waters. Many of the road closures and damage was confined in Beech Creek Township. More than 30 miles of roadway, including drainage culverts and bridges, were affected by the flooding.

One home in the Beech Creek area was destroyed and another sustained major damage. An additional 14 homes also sustained minor damage. Flood-related damages totaled over 10 million dollars.

An 86-year-old man was swept away by rising flood waters along Bald Eagle Creek while trying to rescue his ATV. His body was found two days later on Saturday, June 29, 2013 by kayakers.

The Bald Eagle Creek at Beech Creek Station surged nearly 8 feet in 4 hours and crested just below major flood stage. The creek officially crested at 13.75 feet which was the sixth highest crest on record.

Thunderstorm Wind, Centre

When
June 27, 4:05 PM EST
Where
Centre County, 1.05 mi NW of Jacksonville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
40.991, -77.634

Thunderstorm winds estimated near 60 mph knocked down trees along Jacksonville Road (Route 26).

Flash Flood, Dauphin

When
June 27, 4:20 PM EST to 6:45 PM EST
Where
Dauphin County, Penbrook to 1.07 mi W of Elizabethville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.280, -76.850

Heavy rains caused urbanized flash flooding around Harrisburg and Penbrook. Further north, flash flooding closed a section of Route 209 in Upper Paxton Township.

Thunderstorm Wind, Northumberland

When
June 27, 5:01 PM EST
Where
Northumberland County, 0.19 mi WNW of South Danville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
40.951, -76.633

Thunderstorm winds estimated near 60 mph knocked down trees along Blue Hill Road in Riverside.

Thunderstorm Wind, Centre

When
June 27, 5:05 PM EST
Where
Centre County, 2.22 mi NNW of Snydertown
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
41.011, -77.591

Thunderstorm winds estimated near 60 mph knocked down trees along I-80 south of Beech Creek.

Thunderstorm Wind, Columbia

When
June 27, 5:09 PM EST
Where
Columbia County, 0.52 mi W of Bloomsburg
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
41.000, -76.460

Thunderstorm winds estimated near 60 mph knocked down trees in Bloomsburg.

Flash Flood, Montour

When
June 27, 5:15 PM EST to 7:30 PM EST
Where
Montour County, 1.15 mi SW of Mansdale to 1.64 mi NNE of Danville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.966, -76.633

Heavy rains caused flash flooding in the Danville area (Mahoning Township). Several secondary roads were closed due to the flooding.

Flood, Centre

When
June 27, 6:00 PM EST to 9:45 PM EST
Where
Centre County, 2.43 mi SSE of Potters Mills to 1.13 mi WSW of Pine Grove Mills
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.766, -77.608

Flash flooding around the Centre region transitioned to areal flooding during the evening. The flood waters receded before midnight.

Flood, Clearfield

When
June 27, 7:00 PM EST to June 28, 12:15 AM EST
Where
Clearfield County, 3.35 mi N of Clear Run to 2.07 mi N of West Liberty
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.198, -78.761

Significant flash flooding in the DuBois area transitioned to areal flooding during the late evening. The flood waters receded shortly after midnight.

Flood, Clinton

When
June 27, 8:00 PM EST to June 28, 1:45 AM EST
Where
Clinton County, 0.18 mi E of Beech Creek to 0.57 mi WSW of Flemington
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.080, -77.597

Significant flash flooding in the Beech Creek and Mill Hall areas transitioned to areal flooding from the late evening into the early overnight hours. The flood waters slowly receded overnight into the early morning hours on June 28, 2013.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Clinton2013-06-2786MaleIn WaterDirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2013Every state in 2013This day in weather historyThe tornado archive for Pennsylvania, 2013Warnings in Pennsylvania, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 452901, 450558, 451474, 451488, 452998, 450559, 451478, 451485, 453003, 451482, 453699, 451484, 451480, 451481, 453702, 452999, 452984, 453004.